MAUDE Adverse Event Report: WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 8690024
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.Product image review: submitted image appears to display implant rod fracture.X-ray review: post-op x-rays and camera images of broken rod from long segment thoracic-lumbar fusion show a unilateral fractured rod.No lateral imaging is provided to demonstrate the sagittal deformity.Hardware placement appears appropriate."pre stress" of the rod and fracture of fusion at the deformity apex may contribute to rod fracture.
 
Event or Problem Description
It was reported that the patient underwent posterior instrumentation at t8-l5.Post-op, the rod breakage was observed on (b)(6) very close to l4-5 and s1.Hence, a revision surgery was performed to explant the broken rod and then double titanium rod was implanted.
 
Additional Manufacturer Narrative
Product analysis- visual review confirmed rod breakage.Optical examination of the fracture surface found damage and smearing.The fractures were fairly flat with only a slight shear lip.This type of fracture is more consistent with cyclic fatigue than a sudden overload.No additional information can be obtained to the on fracture surfaces due to as received condition.Dimensional inspection of rod diameter in several areas confirmed conformance to print specification.After visual, optical and dimensional inspection, no evidence was found that would suggest a defect in manufacturing or processing of the implant or associated components.It was unable to definitively determine a specific root cause of the foregoing event from the available information.X-ray review: multiple x-ray images for t8-l6 were provided.Rod fracture was identified at l2-3 level.Fracture at 5 years post surgery and 1.5 years, post revision by report likely caused is failure of bony fusion at mobile lumbar segment.Over contouring of rod is also mentioned in report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
MDR Report Key6979051
Report Number1030489-2017-02260
Device Sequence Number19004086
Product Code KWP
UDI-Device Identifier00613994161598
UDI-Public00613994161598
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K043488
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8690024
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2018
Initial Date Received by Manufacturer 10/02/2017
Supplement Date Received by Manufacturer01/26/2018
Initial Report FDA Received Date10/26/2017
Supplement Report FDA Received Date02/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight64